Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 7:00 PM EDT for Elkhart County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 7:00 PM EDT (23:00 UTC)
- Expired
- Aug 9, 2018, 7:25 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 33 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WUUS53 KIWX 092300
SVRIWX
INC039-092345-
/O.NEW.KIWX.SV.W.0067.180809T2300Z-180809T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
700 PM EDT THU AUG 9 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Elkhart County in north central Indiana...
* Until 745 PM EDT.
* At 700 PM EDT, a severe thunderstorm was located over Bristol, or 7
miles northeast of Dunlap, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Middlebury and Bristol.
This includes Interstate 80 in Indiana between mile markers 98 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4170 8566 4161 8565 4155 8566 4155 8573
4171 8589 4176 8581
TIME...MOT...LOC 2300Z 310DEG 24KT 4171 8583
HAIL...<.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
108
WWUS53 KIWX 092313
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
713 PM EDT THU AUG 9 2018
INC039-092345-
/O.CON.KIWX.SV.W.0067.000000T0000Z-180809T2345Z/
Elkhart IN-
713 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN ELKHART COUNTY...
At 713 PM EDT, a severe thunderstorm was located over Middlebury, or
7 miles northeast of Goshen, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Middlebury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8566 4161 8565 4155 8566 4155 8573
4166 8583 4173 8574
TIME...MOT...LOC 2313Z 310DEG 24KT 4165 8574
HAIL...<.75IN
WIND...60MPH
$$
MARSILI842
WWUS53 KIWX 092325
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
725 PM EDT THU AUG 9 2018
INC039-092334-
/O.CAN.KIWX.SV.W.0067.000000T0000Z-180809T2345Z/
Elkhart IN-
725 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the severe thunderstorm warning has
been cancelled for northeast Elkhart County. A severe thunderstorm
warning remains in effect for central Elkhart County however until
745 PM EDT.
LAT...LON 4170 8566 4161 8565 4155 8566 4155 8573
4166 8583 4173 8574
TIME...MOT...LOC 2324Z 310DEG 24KT 4160 8566
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:43 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 9, 3:43 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 343 PM EDT Thu Aug 9 2018 .SYNOPSIS... Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms can dot the area this evening, gradually weakening overnight. A soaking rainfall is the main hazard, through a locally damaging wind gust cannot be ruled out. The chance for showers and thunderstorms continue into Friday. Temperatures tonight will fall into the mid 60s; high temperatures on Friday in the low to mid 80s. && .SHORT TERM...(This Evening through Friday) Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms have begun to develop ahead of a cold front located from south-central Wisconsin through northern Michigan. Earlier this morning, a thunderstorm drifted along the southeast shores of Lake Michigan. This feature decayed upon moving further inland and its remnant outflow boundary is believed to be located along the greater U.S. 30 corridor. This can be the focus for a few storms this evening as well. Given our temperatures in the 80s and dew points in the 70s, our surface environment is unstable. CAPE values are 1500-2000 j/kg. However, wind shear is lacking and so is upper-level flow. All told, the severe threat remains low. Any storms this evening are expected to continue to move south and east into the heart of our county warning area overnight, weakening with the loss of daytime heating. By early Friday morning, this front stalls south of U.S. 30 and invites some uncertainty into the Friday forecast. The uncertainty is in regards to shower/t-storm activity prior to noon. The front will be the source of lift, PWATs and dew points will be favorable, but the missing piece prior to noon is instability. So, I will offer slight chance POPs in the morning, increasing to chance in the afternoon. && .LONG TERM...(Friday Night through Thursday) Issued at 339 PM EDT Thu Aug 9 2018 Overnight Friday, in response to an upper-level trough digging in from the Hudson Bay, the aformentioned cold front finally propagates south and eastward. As this front exits, rain chances will diminish for a brief time. The exception to this may be northwest Ohio where the surface low is may be located. This may keep some slight chance POPs in play. As we head into the weekend, the upper-level trough becomes cut off from the mean flow aloft. As such, we will be stuck with an upper-level low swirling over the eastern Great Lakes. As the previous AFD author indicated, there is some uncertainty as to how widespread shower/t-storm chances are this weekend. The upper-level low bodes well in the forcing department, but 12Z GFS PWATs indicate a negative PWAT anomaly over our area this weekend. Our position on the northwest side of the low will limit our moisture stream. Thunder will likely be limited. Bottom line for the weekend: there is a small chance for showers, but the weekend does not look to be a wash- out. Monday night and into Tuesday, the upper-level low finally gets kicked out of the eastern Great Lakes as a potent trough sweeps across Ontario. As such, Tuesday looks to be our transition day between storm systems. By Wednesday, a second trough lifts out of the Central Plains and can bring wet weather back to the forecast as early as Wednesday morning. Depending on how this feature phases (or fails to phase) with the Ontario trough, we could see a soaking rain event perhaps lingering into Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 100 PM EDT Thu Aug 9 2018 VFR with wsw winds near 10 knots will remain the story this afternoon. A subtle sfc trough and upper wave will swing in from the northwest late this afternoon into tonight with chances for scattered showers/storms across northern IN. Best chances look to be in the 22-03z window at KSBN and 01-05z at KFWA. Coverage/intensity remains uncertain given weakly forced environment. Have thus opted for a VFR/VCTS mention as a result. Some lower clouds/BR may fill in later tonight into Friday morning, best chances at KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 257 PM EDT Thu Aug 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms late this afternoon and evening. A few isolated strong to severe storms with damaging winds may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-101900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 257 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible late this afternoon and may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 9, 6:11 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Northern Indiana 611 PM EDT THU AUG 9 2018 MIZ081-092245- Hillsdale- 611 PM EDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY... At 611 PM EDT, a strong thunderstorm was located near Cement City, or near Vandercook Lake, moving southeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Somerset and Somerset Center. Seek shelter until these storms pass. && LAT...LON 4205 8436 4197 8436 4207 8451 4207 8437 TIME...MOT...LOC 2211Z 310DEG 24KT 4210 8442 MARSILI
Local storm report, Aug 9, 6:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 ENE WHITE PIGEON 41.81N 85.60W
08/09/2018 ST. JOSEPH MI TRAINED SPOTTER
REPORTS OF SEVERAL LARGE DOWNED TREE LIMBS
(ONE OF 12 TO 14 INCHES) AND ARCING POWER
LINES.
&&
MCDSpecial weather statement, Aug 9, 6:34 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
634 PM EDT THU AUG 9 2018
INZ005-006-092300-
Lagrange-Elkhart-
634 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN
LAGRANGE COUNTIES...
At 633 PM EDT, a strong thunderstorm was located near Middlebury, or
12 miles west of Lagrange, moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lagrange, Middlebury, Scott, Shipshewana, Oliver Lake, Howe, Ontario
and Emma.
This includes Interstate 80 in Indiana between mile markers 105 and
117.
Seek shelter until these storms pass.
&&
LAT...LON 4172 8531 4154 8540 4169 8576 4176 8572
4176 8553
TIME...MOT...LOC 2233Z 290DEG 30KT 4171 8564
MARSILISpecial weather statement, Aug 9, 6:43 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Northern Indiana 643 PM EDT THU AUG 9 2018 INZ006-007-092315- Lagrange-Steuben- 643 PM EDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND SOUTHEASTERN LAGRANGE COUNTIES... At 643 PM EDT, a strong thunderstorm was located 10 miles east of Lagrange, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hamilton, Ashley, Hudson, Stroh, Mongo, Indianola, Brushy Prairie, Pleasant Lake, Golden Lake, Elmira, Big Long Lake, Salem Center, Helmer, Long Lake, Big Turkey Lake and Steubenville. This includes Interstate 69 in Indiana between mile markers 341 and 345. Seek shelter until this storm passes. && LAT...LON 4161 8532 4172 8524 4153 8492 4153 8526 TIME...MOT...LOC 2243Z 306DEG 25KT 4162 8521 MARSILI
Special weather statement, Aug 9, 6:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU AUG 9 2018
INZ005-MIZ078-092330-
Elkhart-Cass-
651 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
SOUTHEASTERN CASS COUNTIES...
At 651 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving southeast at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elkhart, Simonton Lake, Middlebury, Bristol and Union.
This includes Interstate 80 in Indiana between mile markers 92 and
104.
Seek shelter until this storm passes.
&&
LAT...LON 4178 8578 4177 8579 4176 8578 4176 8575
4170 8566 4169 8566 4157 8574 4175 8601
4181 8584
TIME...MOT...LOC 2251Z 306DEG 21KT 4176 8592
MARSILISpecial weather statement, Aug 9, 6:55 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
655 PM EDT THU AUG 9 2018
INZ004-005-092330-
St. Joseph-Elkhart-
655 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...
At 654 PM EDT, a strong thunderstorm was located over Georgetown,
moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Dunlap, Osceola,
Roseland, Indian Village and Jimtown.
This includes Interstate 80 in Indiana between mile markers 77 and
84.
Seek shelter until this storm passes.
&&
LAT...LON 4165 8590 4154 8609 4168 8629 4176 8621
4176 8618
TIME...MOT...LOC 2254Z 300DEG 16KT 4171 8620
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:49 PM EDT | Special Weather Statement | IWX | LaGrange | 41 min |
| Aug 9, 6:10 PM EDT | Special Weather Statement | IWX | Steuben | 35 min |
| Aug 9, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 46 min |
| Aug 9, 6:34 PM EDT | Special Weather Statement | IWX | LaGrange | 26 min |
| Aug 9, 6:43 PM EDT | Special Weather Statement | IWX | Steuben | 32 min |
| Aug 9, 6:47 PM EDT | Special Marine Warning | IWX | 88 min | |
| Aug 9, 6:51 PM EDT | Special Weather Statement | IWX | Elkhart | 39 min |
| Aug 9, 6:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | IWX | LaGrange | 57 min |
| Aug 9, 7:20 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
| Aug 9, 7:31 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| Aug 9, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 46 min |
| Aug 9, 7:54 PM EDT | Special Weather Statement | IWX | DeKalb | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.